Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Feb 27, 2023, 9:42 AM CST for Champaign County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2023, 9:42 AM CST (15:42 UTC)
- Expired
- Feb 27, 2023, 10:15 AM CST
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Champaign County, IL
The radar
The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 9:50 AM CST | HAIL 1 | Urbana, IL | REPORTS OF QUARTER SIZE HAIL AT WCIA, PARKLAND COLLEGE, AND NORTH OF CARLE HOSPITAL. |
| Feb 27, 9:55 AM CST | HAIL 0.88 | Urbana, IL | NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF BRADLEY AND NEIL ST. |
| Feb 27, 10:10 AM CST | HAIL 1 | Gifford, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WFUS53 KILX 271542
TORILX
ILC019-271615-
/O.NEW.KILX.TO.W.0011.230227T1542Z-230227T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
942 AM CST Mon Feb 27 2023
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Central Champaign County in east central Illinois...
* Until 1015 AM CST.
* At 942 AM CST, a severe thunderstorm capable of producing a tornado
was located over Savoy, or near Champaign, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Savoy around 945 AM CST.
Champaign and Urbana around 950 AM CST.
Thomasboro around 1000 AM CST.
Other locations in the path of this tornadic thunderstorm include
Gifford.
This includes the following highways...
Interstate 57 between mile markers 230 and 244.
Interstate 72 near mile marker 182.
Interstate 74 between mile markers 179 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4022 8794 4020 8794 4003 8832 4008 8837
4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1542Z 233DEG 40KT 4007 8830
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
253 follow-up statements
911
WWUS53 KILX 271552
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
952 AM CST Mon Feb 27 2023
ILC019-271615-
/O.CON.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
952 AM CST Mon Feb 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
At 952 AM CST, a severe thunderstorm capable of producing a tornado
was located over Urbana, or near Champaign, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gifford.
This includes Interstate 74 between mile markers 184 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1552Z 232DEG 40KT 4014 8818
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25021
WWUS53 KILX 271600
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1000 AM CST Mon Feb 27 2023
ILC019-271615-
/O.CON.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
1000 AM CST Mon Feb 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
At 1000 AM CST, a severe thunderstorm capable of producing a tornado
was located near St. Joseph, or 8 miles southeast of Rantoul, moving
northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Urbana, Gifford, Royal, Flatville and Penfield.
This includes Interstate 74 between mile markers 184 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1600Z 233DEG 40KT 4020 8808
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
25405
WWUS53 KILX 271614
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1014 AM CST Mon Feb 27 2023
ILC019-271624-
/O.EXP.KILX.TO.W.0011.000000T0000Z-230227T1615Z/
Champaign-
1014 AM CST Mon Feb 27 2023
...THE TORNADO WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY WILL EXPIRE
AT 1015 AM CST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 300 PM CST for east central
Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Champaign County until 1115 AM CST.
LAT...LON 4022 8794 4020 8794 4011 8818 4015 8822
4040 8800 4040 8794 4023 8793
TIME...MOT...LOC 1614Z 233DEG 40KT 4029 8793
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 27, 5:27 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 27, 5:27 AM CST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 527 AM CST Mon Feb 27 2023 .SYNOPSIS... Issued at 159 AM CST Mon Feb 27 2023 A powerhouse late winter storm system will lift into the region this morning bringing widespread rain, gusty winds, and a few severe thunderstorms. A less active but continued mild pattern is expected midweek before yet another storm system threatens to bring impactful weather to central Illinois to close the week. && .SHORT TERM...(Through Tuesday) ISSUED AT 159 AM CST Mon Feb 27 2023 Convection is ongoing early this morning across Missouri ahead of a negatively-tilted, upper-level trough. The combination of strong synoptic ascent and robust kinematics atop the surface low yields potential for hazardous weather to occur across central Illinois later this morning as the strongly-forced cold front sweeps through our forecast area between 4am-9am. Latest trends in hi-resolution guidance point to a baggier or less organized squall line upon arrival. Despite the shallow near- surface stable layer, extreme wind fields still support the potential for isolated pockets of straight-line wind damage and a brief tornado. It's not until after 12z/6am that CAPEs really start to increase and become surface-based across the area. This coincides with a pocket of cooling 700-mb temperatures moving atop the front. As thin MLCAPE profiles and relatively long, curved hodographs evolve in the vicinity of the cold front, we should see increasing coverage of low- topped convection with both bowing segments and supercell structures evident. Such convection is most likely to occur along and south of I-72/Danville, which follows a narrow tongue of 55 degF surface dewpoints. This area coincides with SPC's delineation of a Slight Risk (threat level 2 of 5) for damaging winds and a tornado. Any severe storms that do develop across our forecast area today will exit prior to 18z/Noon as the cold front pushes into Indiana. Otherwise, strong synoptic wind gusts will become widespread across the region this morning as baroclinicity rapidly increases. A Wind Advisory remains in effect east of the Illinois River Valley where gusts are most likely to exceed 45 mph. A secondary push of strong gusts is possible later in the day within the cold air advection regime and may cause us to bleed this headline a little further north. The pattern becomes zonal and stable this evening behind the departing wave. Despite additional shortwave energy lifting across the Plains and Upper Midwest Tuesday night, the attendant frontal system looks to pass through central Illinois without much precipitation; perhaps a few hundredths of QPF at best as scattered showers try to develop within the warm advection wing. Otherwise, vertical profiles look a little moisture-starved, with the better rain potential lying across northern Illinois. .LONG TERM...(Wednesday through Sunday) ISSUED AT 159 AM CST Mon Feb 27 2023 Temperatures will surge into the 60s by Wednesday as a broad warm sector envelops central Illinois. 850mb temps in the 4-8 degC range only match 90th percentile heat according to NAEFS' 30-yr climatology, and so while it'll be unseasonably warm with most locations running between 10-20 degF above normal, it won't be record-breaking warmth. As a cold front sweeps through central Illinois Wednesday evening, ensemble guidance reveals a chance (~40%) of light rain south of I- 70 where vertical profiles are just wet enough to support a few hundredths. Further north, poor moisture return ahead of the front will preclude rainfall chances. In the wake of frontal passage, most locations will experience a dramatic 20-30 degF diurnal shift in temperature with overnight lows falling into the 30s amid northerly surface winds. Our focus then quickly shifts toward late week as a southern stream shortwave lifts and pivots out of the Southern Plains and toward the Mississippi Valley. Global deterministic guidance continues to gradually shift a deepening surface low further north into the Ohio River Valley between Thursday Night and Friday afternoon. If trends continue, this storm system will bring, minimum, gusty winds to our forecast area, with the upshot being heavy QPF (> 1") and significant snowfall (> 6"). For now, we're selling the ludicrous 10:1 snowfall amounts advertised in latest deterministic (GFS/ECMWF/CMC) runs. Instead, we're buying into the more encompassing Grand Ensemble (GEFS/EPS/CMCE) mean, which currently suggests 1-3" across central Illinois. It's important to note that the GEFS system, which continues to be most aggressive with QPF/Snowfall, is only accounting for ~25% of the current grand ensemble mean. From a probabilistic standpoint, the mean offers a low (< 20%) chance of a 6" snowfall across our forecast area. Despite this, it's hard to ignore the upside. Even the ECMWF Extreme Forecast Index (EFI) highlights the snow potential for central Illinois, which indicates that at least 10% of EPS members are forecasting an extreme snowfall event with respect to a 20-yr climatology centered on the first week of March. This all adds up to increasing confidence in accumulating snowfall across central Illinois into Friday morning, though amounts exceeding 6" are unlikely at this juncture. Furthermore, the recent warm spell and somewhat low SLRs (< 10:1) with this system is sure to dampen snowfall totals. Cooler and drier conditions predictably settle into the region this weekend behind the departing storm system, but even so, NBM temperatures are offering near-normal values with daily highs near 40 degrees and overnight lows in the upper 20s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 510 AM CST Mon Feb 27 2023 Low stratus will hold flight categories down into the MVFR range through much of this TAF period as a strong storm system lifts across the central Illinois terminals. There could be a brief improvement to VFR between 14-16z/8-10am as drier air wraps into the storm system and ceilings rise. Otherwise, low clouds will filter back in for this afternoon along with periods of light showers. Gusty winds will be in place through 00z/6pm this evening. Winds will start out south before shifting west this afternoon. Sustained speeds will be between 15-25 kts with occasional gusts exceeding 35 kts before diminishing later this evening. Any low- level wind shear in place to start this TAF period should quickly erode as the cold front quickly races through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for ILZ031-037-038- 040>057-061>063-066>068-071>073. && SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous weather outlook, Feb 27, 4:53 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 453 AM CST Mon Feb 27 2023 ILZ027>031-036-281100- Knox-Stark-Peoria-Marshall-Woodford-Fulton- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 30-45 mph during the morning, switching west by afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low chance for accumulating snow exists between Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ037-038-040>057-061>063-066>068-071>073-281100- Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 35-50 mph during the morning, switching west by afternoon. Additionally, there will be a brief period between 6 and 9 AM where a few strong-to-severe thunderstorms may develop. The primary concerns with these storms are pockets of damaging straight- line winds in excess of 60 mph and a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another strong storm system will bring gusty winds, heavy rainfall and accumulating snow between Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 and 9 AM this morning. MJA
In the hours before
Local storm report, Feb 27, 8:53 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
853 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TORNADO CHAMPAIGN 40.11N 88.26W
02/27/2023 CHAMPAIGN IL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND NEAR STALEY
AND KEARNS RD.
&&
DRHLocal storm report, Feb 27, 9:00 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TORNADO 5 N URBANA 40.18N 88.21W
02/27/2023 CHAMPAIGN IL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND.
&&Local storm report, Feb 27, 9:03 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST BLOOMINGTON 40.48N 88.99W
02/27/2023 M61 MPH MCLEAN IL AWOS
&&Local storm report, Feb 27, 9:07 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FUNNEL CLOUD RANTOUL 40.30N 88.16W
02/27/2023 CHAMPAIGN IL EMERGENCY MNGR
REPORTED NEAR RTE. 136 AND 1800E.
&&
DRHLocal storm report, Feb 27, 9:30 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
930 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST BLOOMINGTON 40.48N 88.99W
02/27/2023 M61 MPH MCLEAN IL AWOS
0845 AM TORNADO CHAMPAIGN 40.11N 88.26W
02/27/2023 CHAMPAIGN IL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND NEAR STALEY
AND KEARNS RD.
0855 AM TORNADO 5 N URBANA 40.18N 88.21W
02/27/2023 CHAMPAIGN IL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND.
0900 AM FUNNEL CLOUD RANTOUL 40.30N 88.16W
02/27/2023 CHAMPAIGN IL EMERGENCY MNGR
REPORTED NEAR RTE. 136 AND 1800E.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:25 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 35 min |
| Feb 27, 8:48 AM CST | Tornado Warning | ILX | Champaign | 27 min |
| Feb 27, 10:12 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.